Forum

starting dmd's and copaxone reactions

Hi all i have decided after refusing for the last year and a half that my relapses are becoming to much now ( roughly every 3 months :confused: ) and after speaking to my neuro i have agreed to start dmd’s im just waiting for a appointment to come through now and was told it should be within the next few weeks. Can anybody tell me what happen’s at the first appointment ? will i be there all day have to have mri’s etc, how long after will i get to start them ? will the first injection be at the hospital or at home alone ? I have looked on the DMD’s website as advised and have decided i think copaxone would be the one for me but im really worried about the tighness in chest and shortness of breath side effect that can happen i just wondered how common this is and if anybody has experienced this ? Also anybodys pesonal thoughts on it . I know i can search the web for info but i would like to know peoples personal experiences. Thanks Xxx :0)

I started copaxone about 7 weeks ago and have had no tightness of the chest at all. I was told by my MS Nurse that it might happen but might not. Even if it doesn’t happen the first time you take it it could still happen anytime. The only problem I sometimes have is little lumps or brusing after injecting so have stopped doing my arms and everything is fine as all bruises are now hidden. When I went I only spoke to neuro and MS nurse so was there about an hour then the DMD was ordered and it took about 6 weeks for initial delivery. I had to see my MS nurse for 3 days in a row to make sure I could inject and didn’t have any reactions and then left to get on with it. You do get a number for connections helpline in your first delivery but I have never had to call them. I have a follow up appointment with my nurse on Tuesday and will tell him I am happy with copaxone.

I have no idea if all neuros and nurses handle it the same way (I go to Edinburgh) but I am pretty sure they will all be roughly the same.

No doubt other people will let you know their experience but I can assure you if its anything like mine it will be a breeze.

Good Luck

Claire

Hi Kizzy, I was on Copaxone for 5 months and unfortunately experienced 3 of the immediate post injection reactions during that time. However, lots of people don’t experience this or maybe only once even after years of taking it. The most important thing to do is try not to panic when it happens. That sounds easier said than done espeicially the first time. I will now try to tell you what I think is the best way of getting through one of these if it happens to you, I am not trying to fill you with fear but it may help you to know what to expect. If it is going to happen then it will usually happen within 30 seconds of injecting. You will know because ( i’m speaking from my own experience ) You will have a strange tight woolley feeling possibly in your head. You need to make sure you are sitting down on a comfortable seat, lean back and try to breathe steadily and slowly in and out. I found it best to also close my eyes. During this time it is likely that your face ( maybe body also ) will feel like it’s on fire and your head is going to explode, your chest will most likely feel tight and your heart may be pounding. Try not to talk to anyone with you, it wastes valuable breath. The whole thing will probably last up to 5 mins but it will most likely leave you feeling weak, breathless, wheezy, shaky and a bit teary. It may make you feel weak the next day also but a good sleep will help. Though I say don’t talk to anyone whilst it’s happening, it is important to have an adult in the house with you just for reassurance and just in case your experience worsens for any reason ( I think this is incredibly rare ). It is also important to make sure that you’re quite relaxed when injecting as when I had my first reaction I know I had been rushing around beforehand and I think it may have contributed to it. However the second and third times, I was relaxed so I guess I was just unlucky. The upside was that the 2nd/3rd times were slightly less intense than the first but left me with bad wheeziness so I had to come off it in the end. I will say though, had it not been for the wheeziness I still would have liked to carry on with the Copaxone as the site reactions were minimal and you don’t get any flu side effects or possible depression feelings which are likely with the interferons. My Copaxone was delivered about 8 weeks after choosing and then you arrange a visit from the Connections nurse ( she will contact you ) who talks to you about the injection process and supervises your first injection. She will also arrange a follow up visit. The nurses are a phone call away and you will get her mobile no and email address. Please feel free to ask me any more questions. xx

I echo all that fudgey has said here. I was only on Copaxone 6 weeks when I had my reaction. I can add to that little list nausea, terror and a week long headache and I’m sure you can understand why I won’t be taking that little beauty again! Especially with no other adult at home and 2 children to look after. Currently waiting what seems like an awfully long time for Rebif and in the throes of another relapse. Now you’re wondering why you asked!

Of course you know that this type of reaction is uncommon and there are lots of points in it’s favour, so good luck in making your decision.

Cathy

x